Alert archive / Virginia / Flash Flood Warnings in 2013
Flash Flood Warning 67, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 2, 2013, 7:45 PM EDT for Tazewell County, Virginia. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2013, 7:45 PM EDT (23:45 UTC)
- Expired
- Sep 2, 2013, 9:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Tazewell County, VA
The radar
The Roanoke radar (KFCX), 105 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 8:52 PM EDT | FLASH FLOOD | 1 W Tiptop, VA | 6-8 INCHES OF WATER FLOWING OVER WITTENS MILL ROAD NEAR DOLPHIN DRIVE OBSERVED BY SHERIFFS DEPUTY. DRIVEWAY NEAR LOCATION ALSO WASHED OUT. VDOT CALLED TO THE SCENE. PUBLIC CLAIMS WATER WAS 2 FEET DEEP AT ONE POINT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 246 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
272
WGUS51 KRNK 022345
FFWRNK
VAC185-030145-
/O.NEW.KRNK.FF.W.0067.130902T2345Z-130903T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
745 PM EDT MON SEP 2 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 945 PM EDT
* AT 738 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN BETWEEN BOISSEVAIN AND TIPTOP...TO JUST WEST OF
BLUEFIELD VIRGINIA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY IN
THESE AREAS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
AND TIPTOP.
ADDITIONAL THUNDERSTORMS ARE DEVELOPING UPSTREAM IN MCDOWELL COUNTY
WEST VIRGINIA AND WILL TRACK ACROSS THESE SAME AREAS. ADDITIONAL
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE DURING THE NEXT 1 TO
2 HOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3721 8156 3723 8151 3726 8150 3725 8148
3726 8146 3723 8125 3721 8129 3717 8127
3715 8133 3719 8157
$$
RAB2 follow-up statements
037
WGUS71 KRNK 030043
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 PM EDT MON SEP 2 2013
VAC185-030145-
/O.CON.KRNK.FF.W.0067.000000T0000Z-130903T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL VA-
843 PM EDT MON SEP 2 2013
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
EASTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
AT 840 PM EDT...DOPPLER RADAR INDICATED THAT WHILE RAINFALL HAD
DIMINISHED IN THE WARNING AREA...A NEW AREA OF THUNDERSTORMS WAS
GROWING UPSTREAM IN MCDOWELL COUNTY AND WAS POISED TO MOVE INTO THE
WARNING AREA. OVER TWO INCHES OF RAIN HAS ALREADY FALLEN NEAR TIPTOP
AND ADDITIONAL RAINFALL UP TO 1 INCH IS LIKELY DURING THE NEXT HOUR.
IF ADDITIONAL HEAVY RAINFALL DEVELOPS...THE FLASH FLOOD WARNING WILL
LIKELY NEED TO BE EXTENDED.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TIPTOP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3721 8156 3723 8151 3726 8150 3725 8148
3726 8146 3723 8125 3721 8129 3717 8127
3715 8133 3719 8157
$$
RAB572
WGUS71 KRNK 030141
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
941 PM EDT MON SEP 2 2013
VAC185-030146-
/O.EXP.KRNK.FF.W.0067.000000T0000Z-130903T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL VA-
941 PM EDT MON SEP 2 2013
...THE FLASH FLOOD WARNING FOR
EASTERN TAZEWELL COUNTY WILL EXPIRE AT 945 PM EDT...
THE HEAVY RAIN HAS ENDED. HOWEVER...COUNTY OFFICIALS REPORT SOME
FLOODING IN THE AREA OF TIPTOP WITH WATER FLOWING OVER A ROAD.
RAINFALL OF 2 TO 3 INCHES FELL ACROSS NORTHERN TAZEWELL COUNTY FROM
TIPTOP TO SOUTH OF BOISSEVAIN AND WEST OF BLUEFIELD. AS A
RESULT...HIGH WATER AND FLOODING WILL LIKELY LINGER IN THESE AREAS
FOR A COUPLE MORE HOURS. THUS...THE FLASH FLOOD WARNING WILL BE
REPLACED WITH AN AERIAL FLOOD WARNING.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
LAT...LON 3721 8156 3723 8151 3726 8150 3725 8148
3726 8146 3723 8125 3721 8129 3717 8127
3715 8133 3719 8157
$$
RABWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 7:23 PM EDT, 22 minutes earlier.
Area forecast discussion, Sep 2, 7:23 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 723 PM EDT MON SEP 2 2013 .SYNOPSIS... COLD FRONT OVER THE OHIO VALLEY WILL CROSS THE MOUNTAINS OVERNIGHT WITH COOLER AND DRIER AIR FILTERING EASTWARD BY LATE TUESDAY. HIGH PRESSURE WILL DOMINATE THE MID- TO LATE WEEK WITH SEVERAL REINFORCING FRONTS FROM THE NORTHWEST. && .NEAR TERM /THROUGH TUESDAY/... AS OF 300 PM EDT MONDAY... CONVECTION OVER THE EASTERN OHIO VALLEY DEVELOPING WILL MOVE EAST AND BRING SCATTERED STORMS TO MAINLY WESTERN ZONES AND AT LEAST SLGHT CHANCE OF ACTIVITY FURTHER EAST INTO THE EVENING. NOT EXPECTING SEVERE BUT WITH CAPES APPROACHING 1500-2000 J/KG COULD BE A FEW MARGINALLY SEVERS STORMS. SLIGHTLY DRIER AIR AND WESTERLY WIND COMPONENT WORKING AGAINST WIDEPSREAD COVERAGE SO HOLDING GENERALLY CHC POPS INTO THIS EVENING. BIG TRANSITION AIR MASS FRONT LOCATED BACK OVER OHIO WITH MUCH COOLER AND DRIER LAGGING BACK BEHIND OVER CENTRAL MIDWEST WILL MOVE EASTWARD TONIGHT AND CROSS CWA OVERNIGHT. MAYBE A FEW MORE SHOWERS ALONG FRONT BUT MAINLY DRY BEHIND OR LOW POPS BY EARLY AFTERNOON AS DRIER AIR FILTERS IN AT LAST. STILL WARM IN THE EAST BUT APPROACHING UPPER 80S TOMORROW AND UPPER 70S WEST AND NOTICEABLY DRIER THROUGH THE DAY..ESPECIALLY IN THE WEST. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... AS OF 300 PM EDT MONDAY... A COOL AND DRY PERIOD IS STILL EXPECTED BEHIND TUESDAY'S FRONT. WITH AN UPPER TROUGH SHARPENING ACROSS SE CANADA...ANOTHER COLD FRONT WILL ARRIVE ON THURSDAY. HOWEVER...THE AIRMASS LOOKS MUCH TOO DRY TO SUPPORT ANYTHING WEST OF THE BLUE RIDGE WITH MAYBE JUST A FEW SPRINKLES ACROSS SE WEST VA. POTENTIALLY A FEW SHOWERS OR STORMS COULD POP UP ACROSS THE EXTREME SE CWA ALONG THE SOUTHSIDE...BUT WILL NOT ADD ANY POPS FOR NOW LATE THURSDAY AFTERNOON. TUESDAY AND WEDNESDAY NIGHT WILL BOTH BE CHILLY. && .LONG TERM /FRIDAY THROUGH MONDAY/... AS OF 300 PM EDT MONDAY... SE CANADIAN TROUGH BEGINS TO SCOOT EAST AND SOME OF THE UPPER HIGH OVER THE FOUR CORNERS WILL OOZE EAST IN ITS PLACE...WITH RISING HEIGHTS. AS THE EASTERLY COMPONENT VEERS LATE WEEKEND AND EARLY NEXT WEEK...TEMPS WILL WARM INTO THE 80S MAKING ELEVATED CONVECTION MORE LIKELY ACROSS THE WEST. BEFORE THIS...HIGH PRESSURE WHICH SETTLES OVER THE MIDDLE ATLANTIC AFTER THURSDAY'S FRONT SHOULD CONTINUE THE DRY AND SOMEWHAT COOL REGIME THROUGH SATURDAY. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... AS OF 715 PM EDT MONDAY... A COLD FRONT AND ITS ASSOCIATED SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS THE OHIO VALLEY AT 700 PM THIS EVENING. AT CURRENT SPEED...THESE SHOWERS WILL COME OVER LWB AROUND 9PM. A CLUSTER OF PREFRONTAL SHOWERS AND THUNDERSTORMS WILL HIT BLF BY 8PM THEN FRONTAL SHOWERS MOVE OVER THE AREA AFTER 1000 PM. THESE SHOWERS WILL FADE IN AREAL COVERAGE AS THEY APPROACH THE BLUE RIDGE WITH LOSE OF HEATING AND WITHIN WESTERLY FLOW. IF STORMS DO ADVANCE TO AND PAST THE BLUE RIDGE...THE AREAL COVERAGE WILL BE ISOLATED AND THEREFORE WILL ONLY CARRY VCSH FOR BCB/ROA STARTING AROUND MIDNIGHT AND LYH/DAN IN THE EARLY MORNING HOURS TUESDAY. THE FRONT MAY GET HELD UP ACROSS THE AREA TUESDAY AS A SURFACE LOW DEVELOPS OVER THE CAROLINA PIEDMONT. THIS MAY DELAY SHOWERS AND THUNDERSTORMS AT LYH/DAN UNTIL THE DAYTIME HOURS TUESDAY. THE SURFACE FRONT WILL MOVE EAST OF THE AREA ON TUESDAY...HOWEVER THE DEW POINT FRONT DOES NOT ADVANCE EAST UNTIL TUESDAY NIGHT. MOIST WESTERLY FLOW WILL KEEP LOW CLOUDS AND/OR DRIZZLE ON WESTERLY SLOPES (BLF) FROM MIDNIGHT THROUGH EARLY TUESDAY AFTERNOON. TRUE FRONT AND MAIN UPPER TROUGH WILL MOVE EAST OF THE AREA TUE NIGHT. THUS...EXPECTING MOSTLY VFR CONDITIONS AS MUCH DRIER AIR ADVECTS INTO THE AREA FROM THE NORTHWEST. THESE DRY CONDITIONS WILL PREVAIL THROUGH THE REST OF THE WORK WEEK. NW WINDS OF 8-12KTS WITH LOW END GUSTS CAN BE EXPECTED TUE BEHIND THE FRONT...OTHERWISE AVIATION CONDITIONS SHOULD BE QUITE GOOD TUE-FRI OUTSIDE EARLY MORNING FOG AT SITES SUCH AS LWB/BCB/LYH. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WP NEAR TERM...PC SHORT TERM...KM LONG TERM...KM AVIATION...RCS
Hazardous weather outlook, Sep 2, 4:20 AM EDT, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 420 AM EDT MON SEP 2 2013 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-030830- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 420 AM EDT MON SEP 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BECOME STRONG TO SEVERE WITH DAMAGING WINDS THE MAIN THREAT...ALONG WITH HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 2, 7:04 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EDT MON SEP 2 2013
VAZ007-022345-
TAZEWELL VA-
704 PM EDT MON SEP 2 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 745 PM EDT
* AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TIPTOP...MOVING TO THE EAST AT 10 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
BURKES GARDEN...
TIPTOP...
GRATTON...
AND AMONATE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3722 8170 3720 8168 3721 8155 3723 8151
3726 8150 3728 8141 3724 8123 3721 8129
3717 8127 3715 8133 3712 8127 3710 8127
3708 8129 3719 8179
TIME...MOT...LOC 2259Z 291DEG 7KT 3721 8144
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 8:19 PM EDT | Special Weather Statement | RNK | Charlotte | 26 min |
| Sep 1, 8:53 PM EDT | Special Weather Statement | RNK | Charlotte | 67 min |
| Sep 2, 7:04 PM EDT | Special Weather Statement | RNK | Tazewell | 41 min |
Nearby
Flash Flood Warnings in Virginia, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.